South Dakota, 2024

Hail and Damaging Wind in South Dakota, May 14, 2024

May 14, 2024 · NWS UNR · 2 events in 1 county or zone

A strong to briefly severe thunderstorm developed and tracked across south central South Dakota. The storm produced hail and wind gusts to near 60 mph across southern portions of Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong to briefly severe thunderstorm developed and tracked across south central South Dakota. The storm produced hail and wind gusts to near 60 mph across southern portions of Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 14, 5:12 PM CST, 43 minutes earlier. Its key messages:

  • -Unsettled through the weekend with periodic chances for showers and thunderstorms, with best chances now through Wednesday morning. -A few strong storms are possible this afternoon and early evening in south central SD. -Seasonal temps through the weekend, with Friday the warmest day.
Area forecast discussion, May 14, 5:12 PM CST, 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
512 PM MDT Tue May 14 2024

.KEY MESSAGES...

-Unsettled through the weekend with periodic chances for showers
 and thunderstorms, with best chances now through Wednesday
 morning.

-A few strong storms are possible this afternoon and early evening
 in south central SD.

-Seasonal temps through the weekend, with Friday the warmest day.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 1231 PM MDT Tue May 14 2024

Water vapor shows upper trof over the Northern Rockies/Northern
Plains region with upper ridge over the Pac NW. First upper low
within the trof is over southwest SD with the second over
southeast ID. At the surface, trof extends from eastern CO
northward through the western Dakotas, more specifically in our
area extending from just east of Porcupine to northeast of KPHP.
Scattered to numerous showers/storms cover northeast WY through
the Black Hills into southwest SD early this afternoon.

Current upper low over southwest SD will migrate slowly east the
rest of this afternoon and evening, with scattered to numerous
showers/storms continuing. There is some chance for a few stronger
to severe storms across southwest into south-central SD through
the afternoon, with the better chance over south-central SD in
closer proximity to the surface trof where MLCAPE up to around
1000J/kg exists. Shear is marginal for rotating updrafts, but
inverted-V profiles suggest some wind threat. Much of the threat
should push east of our area by early evening.

Next upper low moves in overnight and Wednesday morning,
bringing another round of showers/storms. This activity should
decrease from northwest to southwest during the afternoon
Wednesday as low shifts east and drier/breezy northwest winds
develop.

Weak upper ridge in the northwest flow moves through the Northern
Plains Thursday/Friday for somewhat drier and warmer temps. Friday
looks to be the warmest day as thermal ridge peaks overhead, with
many locations climbing into the 80s especially east of the Black
Hills. Some showers/thunderstorms will remain possible, mostly
diurnally driven and over higher terrain.

A series of upper trofs will move through from the weekend
through mid next week, typical of springtime weather. An
unsettled pattern will result with a swing up/down of temps, but
temps will remain relatively close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 508 PM MDT Tue May 14 2024

Showers and isolated storms will continue tonight and into
Wednesday afternoon. MVFR/IFR conditions are possible in and near
any stronger cores. MVFR ceilings (even transient IFR) are
expected at KGCC and NE WY overnight tonight, beginning around
midnight and continuing into Wednesday morning. Showers will
gradually end from northwest to southeast Wednesday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...Pojorlie
Hazardous weather outlook, May 14, 10:27 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1027 AM MDT Tue May 14 2024

SDZ026>032-041>044-046-047-049-074>077-151300-
Rapid City-Southern Foothills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Jackson-
1027 AM MDT Tue May 14 2024 /1127 AM CDT Tue May 14 2024/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail and strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances of showers and thunderstorms will persist through
the week. While some storms will be strong, widespread severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024-025-072-073-078-WYZ054>060-151300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Southern Perkins-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
1027 AM MDT Tue May 14 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are possible this
afternoon and evening. Small hail and gusty winds are possible
with any stronger storms, although severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances of showers and thunderstorms will persist through
the week. While some storms will be strong, widespread severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 14, 3:07 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
307 PM MDT Tue May 14 2024

SDZ044-076-142145-
Southern Oglala Lakota SD-Bennett SD-
307 PM MDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES THROUGH 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wakpamni, or 16 miles north of Gordon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Batesland around 320 PM MDT.

Other locations impacted by this storm include southern Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10227 4309 10228 4325 10200 4303 10182
      4299 10200
TIME...MOT...LOC 2107Z 240DEG 20KT 4304 10218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, May 14, 3:20 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
320 PM MDT Tue May 14 2024

SDZ044-077-142145-
Bennett SD-Southern Jackson SD-
320 PM MDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JACKSON AND
NORTHWESTERN BENNETT COUNTIES THROUGH 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Snake Butte, or 22 miles northwest of Martin, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Snake Butte around 325 PM MDT.

Other locations impacted by this storm include Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4338 10208 4339 10210 4357 10194 4339 10183
TIME...MOT...LOC 2120Z 249DEG 12KT 4341 10203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, May 14, 3:27 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
427 PM CDT Tue May 14 2024

SDZ046-142200-
Mellette SD-
427 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MELLETTE COUNTY THROUGH
500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Swift Bear, or 7 miles west of White River, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  White River and Swift Bear around 435 PM CDT.
  Intersection of Highway 83 and White River around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4353 10097 4377 10083 4372 10079 4374 10075
      4371 10072 4372 10070 4371 10068 4373 10067
      4373 10065 4360 10050 4346 10090
TIME...MOT...LOC 2127Z 230DEG 23KT 4354 10088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, May 14, 4:37 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
537 PM CDT Tue May 14 2024

SDZ046-049-142330-
Tripp SD-Mellette SD-
537 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TRIPP AND
SOUTHEASTERN MELLETTE COUNTIES THROUGH 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Wood, or 12 miles east of White River, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wood and Butte Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4341 10047 4352 10067 4374 10052 4373 10050
      4373 10047 4372 10046 4374 10036 4370 10029
      4371 10023 4369 10021 4371 10018 4369 10007
TIME...MOT...LOC 2237Z 216DEG 23KT 4354 10050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wong
Special weather statement, May 14, 4:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
557 PM CDT Tue May 14 2024

SDZ047-142345-
Todd SD-
557 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TODD COUNTY THROUGH 645
PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Kilgore, or 21 miles west of Valentine, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rosebud, Saint Francis, Spring Creek, Fairgrounds Housing, Lakeview,
Two Strike, Grass Mountain, and Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4332 10099 4319 10042 4300 10075 4300 10114
TIME...MOT...LOC 2256Z 223DEG 27KT 4299 10094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wong
Special weather statement, May 14, 5:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
617 PM CDT Tue May 14 2024

SDZ046-047-049-150000-
Tripp SD-Todd SD-Mellette SD-
617 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TODD...NORTHWESTERN
TRIPP AND SOUTHEASTERN MELLETTE COUNTIES THROUGH 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Okreek, or 15 miles east of Mission, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winner, Okreek, Carter, Mosher, Witten, and Butte Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 10040 4346 10054 4369 10009 4369 10007
      4337 9986
TIME...MOT...LOC 2316Z 233DEG 19KT 4335 10035

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Wong

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tripp

When
May 14, 5:55 PM CST
Where
Tripp County, 2 mi W of Clearfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -100.070

Thunderstorm Wind, Tripp

When
May 14, 6:35 PM CST
Where
Tripp County, 4 mi NNE of Colome
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.303, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174469, 1174470.